Indian American says rare blood disorder flared after Covid shot

The FDA and vaccine companies are investigating a few cases, but there’s no clear causal link.

An Indian American cybersecurity analyst based in Rockville, Maryland says he nearly died after getting the Pfizer vaccine for Covid-19, but FDA and vaccine companies suggest it could be just coincidence.

Sartaj Singh Dhami, 43, was diagnosed with thrombocytopenia — a rare blood disorder — when he was in his 20s, but it was under control until he was vaccinated for Covid-19, WUSA9 reported.

But the condition flared two days after he got the shot, leaving the father of two with blood platelet levels so low he had a severe risk of brain hemorrhage.

In the small number of similar cases that have been reported, doctors are unsure if the vaccine caused the body to react or if it was just a coincidence, the news channel said.

“You can argue it’s a coincidence. You can argue it’s a fluke. But when it’s your life, it’s very real,” Dhami told WUSA9.

“FDA is aware of reports of a serious condition called thrombocytopenia, or low levels of platelets in the blood, occurring in a few individuals following receipt of the authorized COVID-19 vaccines,” Food and Drug Administration spokesperson Abby Capobianco was quoted as saying.

“Thrombocytopenia can have many different causes. At this time, we are continuing our investigation and assessment of these cases.”

“We take reports of adverse events very seriously,” Pfizer spokesman Steven Danehy was quoted as saying.

“We are aware of cases of thrombocytopenia in recipients of our COVID-19 vaccine as reported to the (Vaccine Adverse Event Reporting System) and/or reported to Pfizer.”

“We are collecting relevant information to share with the FDA,” he said. “However, at this time, we have not been able to establish a causal association with our vaccine.”

A month after the crisis, Dhami is still on steroids, but otherwise almost fully recovered. “Perfectly fine. I’m happy to report my platelets are normal,” he told WUSA9.

He got the Pfizer vaccine on Feb. 11. Within days he was so sick, he had to answer difficult questions from his 7-year-old.

“‘Daddy, why do you have bruising on your hand? Daddy, why do you have band aids? Why do you have this IV line?'”

He prepared his wife for the worst. “Here’s who you need to call, because we just don’t know what is going to happen next,” he said he told her.

Thrombocytopenia or ITP is an autoimmune disorder — one’s antibodies attack one’s own blood platelets and the cells that make platelets. Platelets are critical to blood clotting.

Dhami, believes the flare up of his rare autoimmune disorder was caused by his first dose of the Covid vaccine.

“People should take the vaccine. I’m a proponent for the vaccine. But do understand your underlying health conditions,” Dhami said.

He is not planning to get his second dose, but may get the Johnson and Johnson vaccine if data show it’s safe for people like him.

The New York Times has documented several other cases where patients either developed ITP or saw a flare up after vaccination, according to WUSA9.

“Any reports of death following the administration of vaccines are promptly and rigorously investigated jointly by FDA and CDC (Centers for Disease Control and Prevention),” FDA’s Capobianco, was quoted as saying.

“It’s not something that should stop vaccination. And it is usually quite treatable,” said Dr. James Bussel, a hematologist and professor emeritus at Weill Cornell Medicine, who has published hundreds of articles on ITP.

Bussel said it’s important to get the word out so physicians are prepared to treat ITP in the rare instances when it occurs. Even people who already have ITP should get vaccinated, he says.

Leave a Comment

Your email address will not be published. Required fields are marked *

*

This site uses Akismet to reduce spam. Learn how your comment data is processed.